Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 83, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 3:56 PM CDT for Hickory County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 3:56 PM CDT (20:56 UTC)
- Expired
- May 23, 2004, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Hickory County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 232056 SVRSGF MOC085-232145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 356 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HICKORY COUNTY IN CENTRAL MISSOURI. * UNTIL 445 PM CDT. * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR HERMITAGE...OR ABOUT 23 MILES NORTH OF BOLIVAR...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN HICKORY COUNTY...INCLUDING THE TOWNS OF HERMITAGE AND PRESTON. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3797 9338 3792 9335 3790 9308 3801 9308 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:48 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 23, 2:48 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... FAIRLY STRONG SURFACE LOW (999MB) CONTINUES TO LIFT NORTHEAST INTO SOUTHERN WISCONSIN WITH A TROUGH/WEAK DRYLINE STRETCHING SOUTHWEST FROM THE LOW THROUGH UIN TO NEAR PPF AS OF 19Z. ACROSS OUR CWA WINDS HAVE ALREADY VEERED TO AROUND 220-230 AHEAD OF THE TROUGH...WHICH IS MINIMIZING LOW LEVEL CONVERGENCE ALONG THE BOUNDARY. SPECIAL LOCAL 18Z SOUNDING CONTINUED TO SHOW A STRONG CAPPING INVERSION WITH MLCINH WELL IN EXCESS OF NEARLY 200 J/KG. STRONGER LOW LEVEL CONVERGENCE AND IN ALL LIKELIHOOD WEAKER CINH HAS ALLOWED FOR CONVECTION TO BEGIN TO FIRE ALONG THE BOUNDARY FROM CENTRAL MISSOURI NORTHWARD INTO NE MO...HOWEVER THUS FAR UPDRAFTS HAVE BEEN STRUGGLING TO SUSTAIN THEMSELVES (PROBABLY DUE IN PART TO THE RELATIVELY WEAK LL CONV). A BIT OF CLEARING AHEAD OF THE LINE MAY ALLOW FOR A MORE DESTABILIZATION OVER OUR NORTHEASTERN MOST COUNTIES...SO IT ISNT OUT THE QUESTION THAT A COUPLE OF THE STORMS MAY YET BECOME MORE ORGANIZED BEFORE THE AFTERNOON IS OVER. IF UPDRAFTS DO BECOME MORE ORGANIZED THEN THE STRONG (ALBEIT UNIDIRECTIONAL) SHEAR COMBINED WITH MODERATE INSTABILITY WOULD BE ENOUGH OR ONE OR TWO SEVERE THUNDERSTORMS OVER NORTHEASTERN PORTIONS OF OUR CWA. PRIMARY THREAT WOULD LIKELY BE LARGE HAIL AND POSSIBLY LOCALLY DAMAGING WINDS. TORNADO THREAT APPEARS TO BE VERY LOW THIS FAR SOUTH WITH WINDS ALREADY SO BACKED. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIIn the hours before
Local storm report, May 23, 3:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 N EDWARDS 38.17N 93.17W
05/23/2004 0.75 INCH BENTON MO PUBLICThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 39 min |
| May 23, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| May 23, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 46 min |
| May 23, 5:07 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 23 min |
| May 23, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 36 min |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 44 min |
| May 23, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Pulaski | 43 min |
| May 23, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 47 min |
| May 23, 6:09 PM CDT | Tornado Warning | SGF | Phelps, Pulaski | 36 min |
| May 23, 6:17 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
| May 23, 6:18 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 27 min |
| May 23, 6:31 PM CDT | Tornado Warning | SGF | Lawrence | 44 min |
| May 23, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 44 min |
| May 23, 6:54 PM CDT | Tornado Warning | SGF | Christian, Stone | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.